Medications: Antidepressants

IMPORTANT! This information is meant to be used only for general information, in accordance with current medical information and the practice experience of this geriatrician and should never be used alone, outside of the medical advice of one’s personal physician.

Depression in dementia takes many forms. For those with early dementia, anxiety about their fate and loss of abilities can lead to depression. As dementia progresses, changes in the brain may lead to depression, but this may have less to do with conscious sadness than with physiology.

Dementia patients may be irritable and edgy, without the ability to explain their bad mood. They may eat and sleep too much or too little. Recent studies have shown that patients with moderate dementia may be upset by a disagreement, and quickly forget the cause of the argument. Yet the resulting irritable mood may continue independently.

Just a few decades ago, treatment for depression was limited. Luckily, we live in an age where there are many drug options for easing depression. Most work by affecting the supply, or the absorption of, key brain chemicals.

The largest group of these new antidepressants are “selective serotonin reuptake inhibitors” (SSRIs). These drugs work on “serotonin,” a chemical that helps transmit brain messages. The drugs block nerve cells from absorbing serotonin, thus increasing the supply of this important nerve transmitter. Others drugs may affect the supply of “norepinephrine,” a brain chemical that helps control attention, and “dopamine,” a chemical key to muscle control.

But not all anti-depressants are created equal. All SSRIs may cause stomach upset, diarhhea, or decrease the sodium levels necessary for health. They may affect walking. Thus, for dementia patients, older medications like Citalopram®, Zoloft®, and Remeron® often result in better outcomes than the more complicated new drugs.

Here are some of the most common anti-depressants:

  • Fluoxetine/Prozac® is the best known, and the oldest of the “new” SSRI anti-depressants. It works well in younger people, but it’s not such a good choice for the elderly. It is very long-acting. It is likely to dampen appetite, and to exacerbate insomnia that leads to irritability and anxiety—all common problems of the elderly.
  • Paroxitine/Paxil®, an SSRI, works well with depression, anxiety and obsessive compulsive disorder.However, it can be very sedating. It also interferes with the brain chemical “choline,” resulting in urination difficulties for men, increased confusion, constipation and dry mouth. It can be difficult to discontinue. It is usually best to taper off very gradually, and it may be better to give at night and lower the dose if withdrawal symptoms prove difficult.
  • Citalopram/Celexa® “selectively” inhibits the absorption of serotonin. Since its patent has expired, it is very affordable. It is comparable to Escitalopram/Lexapro®. This drug often causes sedation, so it makes sense to take it at night, unless agitation and hyperactivity are problems during the day. It often has less anxiety and appetite side effects than a number of other antidepressants.
  • Sertraline/Zoloft® also “selectively” blocks serotonin uptake. It is less sedating than related formulations, and can help those struggling with sleepiness. It is also good for those who may be eating too much, sometimes a symptom of dementia. On the flip side, it can be too energizing for some, leading to insomnia, irritability, stomach upset and decreased appetite.
  • Mirtazapine/Remeron® works mainly on the serotonin and norepinephrine receptors. It is particularly good for patients suffering from anxiety, poor appetite and insomnia. It may cause more walking problems than SSRIs. However, if the patient is no longer walking, this is not an issue. Occasionally, this medicine may affect liver enzymes.
  • Venlafaxine/Effexor® improves mood by blocking the “reuptake” of both serotonin and norepinephrine (NSRI). It may help patients for whom an SSRI was not enough, and it can be more energizing than other drugs. However, it can cause hypertension and cardiac problems. So it should only be prescribed in consultation with a trained geriatrician or geriatric psychiatrist. This drug may cause more sedation and irritability. There is also a risk of withdrawal syndrome if the drug is discontinued.
  • Duloxetine/Cymbalta® is another NSRI. Some reports indicate it may help with pain, but empirically it has been disappointing in this respect. However, it may cause several side effects: sedation, headache dizziness, insomnia, nausea, constipation, among others. It can be complicated to use, because of side effects and withdrawal issues. Make sure the prescription comes from a board-certified geriatrician or geriatric psychiatrist.
  • Buproprion/Wellbutrin® is another NSRI. It may help those who are eating too much, or feeling more lethargic or apathetic. This drug may energize patients, reduce appetite and cause insomnia. It should not be used in those at risk for seizures.